Lessons

Anaphylaxis

True anaphylaxis is a type 1 hypersensitivity reaction where histamine, serotonin, leukotrienes, and other mediators are released from basophils and mast cells via an IgE-mediated mechanism. As an anesthesiologist and intensivist, many of the agents I routinely use are known triggers of anaphylaxis – neuromuscular blocking agents, antibiotics, latex gloves, etc. Although patients classically present with cutaneous findings (urticaria, erythema, etc.), respiratory symptoms (wheezing, stridor), gastrointestinal disturbances, tachycardia, and hypotension are also frequently associated with this condition.

Besides stopping the suspected trigger, epinephrine is the single most important medication to help stabilize mast cell degranulation, promote bronchodilation, support hemodynamics, etc. Although corticosteroids and antihistamines are often used, there’s scant evidence that I’m aware of supporting their utility in improving outcomes. It’s important to note that even after successful treatment, anaphylaxis can recur several hours after the inciting event, so these patients need to be monitored carefully!

Additionally, up to one third of the intravascular volume can be shifted out of the blood vessels within MINUTES due to increased vascular permeability. While ruling out other causes of this clinical presentation, large volume resuscitation is imperative! Serum tryptase levels should also be checked to help retrospectively confirm the diagnosis.

Drop me a comment below with questions! 🙂

Tags

Related Posts

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to top button
Close